Avastin

Avastin has been a wonder drug for me.  Early in 2009, I noticed that something was very wrong with my vision.  Vertical lines were all broken.  If I was driving, the phone poles looked like their top halves were separate from their bottom halves.  Worse, when I looked at the computer screen, the letters were all broken.  I couldn’t read.  I went to see my retina specialist who took some pictures and then did an opthalmic angiogram.  My husband watched the screen and, once the dye was injected, he could actually see blood dripping in one area.  The rs diagnosed myopic macular degeneration in my right eye with a bleed that was causing the problem.   He asked me to come back the following morning for a laser treatment (photodynamic therapy – PDT) and a shot of Avastin in the eye.  The whole idea was horrifying, but I believed it was the best option.  I truly trust and respect my rs.

The PDT was no big deal.  An IV put the Visudyne into my arm and the doc shined a laser into my eye for a few seconds.  It was bright but it didn’t hurt.  Still, I couldn’t stop crying when it was over.  The PDT would, hopefully, stop the bleeding.  Next, a tiny sponge was placed inside my lower eyelid, to numb my eye for the Avastin shot.  Avastin would dry up the blood that had already leaked into my eye.  My rs came in and put a clip on my eye to hold it open.  I was really dreading this shot.  I couldn’t imagine anything worse than a shot in my eye.  My doctor told me to look up and to the left.  “You’re going to feel a little pressure,” he said, and he lifted a teeny, tiny needle and injected the Avastin into the white near the bottom of my eye.  It was over in a second.  Pressure?  It was the most awful sensation to “feel” the injection, even though there wasn’t really any pain.  He flushed my eye with saline and put in some antibiotic drops and sent me on my way.  Time would tell whether the treatment would work, but my rs seemed to have supreme confidence that it would.  I covered all my skin from the sun (Visudyne for the PDT makes people extremely light sensitive for a couple of days.)  I was to return in six weeks for a second shot of Avastin, which was to be the second in a series of three.

The good news is that the PDT and Avastin worked a miracle.  By my second visit, my vision had improved significantly.  As time has gone on, I have had a second bleed, requiring  a second PDT treatment.  This time, the treatment left a blind spot in the center of my vision.  I am now receiving an Avastin injection every six weeks for an indefinite length of time.  Forever, I guess, unless they come up with a new treatment.  My vision is best about a week after the shot, is good for a couple of weeks, and then starts to deteriorate.  My next shot is in 10 days, so my vision is pretty bad right now.  I have had seven shots in all.  I hate those shots.  I dread those shots.  But, I am getting used to them.  I love being able to see.  I will do anything to keep my vision for as long as possible.  Even take a shot in the eye.

Advertisements

5 thoughts on “Avastin

  1. I was diagnosed Sept of 2012 with wet AMD in my left eye,the right eye was diagnosed April 2013 with wet AMD also.I enjoyed reading your blog,and had thought about doing the same thing myself.The most frustrating thing for me,is lack of info from my DR.I would like some opinions on my long term outlook.

  2. Hi Belinda,

    I too have myopic MD, just diagnosed almost 2 years ago. I am curious as to how your dr. knew/could say you would be legally blind within a year. From what I understand myopic MD is highly variable. In my case I had a bleed in Jan. 2009, much like you, but only had Avastin, 3 shots, then 2 more a year later for a much smaller bleed off center. My vision is still 20/25-20/30ish but I see defects and it’s hard to read especially with contacts, with my glasses it’s as if I had no problems but I know I have degeneration and staphylomas. I had a scleroplasty (posterior pole buckle) last November on right eye by Dr. Brian Ward in San Jose, so a little bit of double vision left from that but overall still OK vision. It stinks to have this hanging over the head, I am trying to keep chin up, see glass as half full, thinking of what my life will be from hereon in. I like reading your blog, seems like writing would be a good way to deal with the grief and anxiety and start to find a way to understand there can be happiness even losing something so precious.

    • Hi Leslie. I am glad that you find my blog posts helpful. Writing it does help me deal with all my thoughts and feelings about my vision deterioration. I believe that the wording was that my condition “has the potential” to cause legal blindness within a year. I think he felt comfortable saying this because my vision has continued to deteriorate even with various treatments. Regardless of whether the deterioration continues, I am convinced that there will be many blessings and much happiness in my life, no matter how much vision I have. I am not denying the sadness and grieving over the loss, just trying to write about how looking for grace and beauty in the world and the people around me (and online) continues to bring joy into my life. I hope you will continue to read my blog and comment whenever you want.

  3. Thank you for the information. I am suffering from AMD and my experience was much like yours. I have just receved avastin injections in both eyes. Your blog gives me some hope that I might recover some of my vision. (It would be nice to read books again). I’m 63 years old and agree with you this is a small price to pay for being able to see for perhaps another ten years..I hope.

    • Thank you for your comment. Shots in BOTH eyes – yuck! Do not give up hope, because Avastin has done amazing things for me and there are new developments all the time. Just be on guard for any signs of new bleeds and call your eye doctor immediately. Good luck and please keep in touch.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s